Colorado, 2010Winter Weather in Colorado, May 18 to 21, 2010
May 18 to 21, 2010 · NWS GJT · 4 events in 4 counties and zones
A late season winter storm brought accumulating snowfall the higher elevations of eastern Utah and western Colorado, including many of the highly traveled mountain passes.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season winter storm brought accumulating snowfall the higher elevations of eastern Utah and western Colorado, including many of the highly traveled mountain passes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 18, 2:56 AM MST, 10 hours 4 minutes earlier.
Area forecast discussion, May 18, 2:56 AM MST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 AM MDT TUE MAY 18 2010
.SHORT-TERM...TODAY THROUGH WEDNESDAY NIGHT...
DEEP SOUTHERLY FLOW NOW IN PLACE AS ANOTHER UPPER LEVEL LOW PRESSURE
SYSTEM TAKES UP RESIDENCE OVER THE GREAT BASIN. EXPECT A GRADUAL
DEEPENING OF MID AND LOW LEVEL MOISTURE THROUGH THE DAY WITH
SCATTERED TO NUMEROUS SHOWERS DEVELOPING BY THIS AFTERNOON. BULK
OF PRECIPITATION TODAY WILL BE IN THE FORM OF RAIN AS TEMPS
ALOFT REMAIN QUITE WARM. ONLY AREA THAT SHOULD SEE SOME COOLING
WILL BE OVER EASTERN UTAH...WITH THE EASTERN UINTAS GETTING INTO
THE COLDER AIR BY THIS AFTERNOON. AS A RESULT...EXPECT SNOW
LEVELS IN THIS AREA TO SLOWLY DROP THIS AFTERNOON AND TONIGHT
WITH A FEW INCHES OF WET SNOW EXPECTED BY WEDNESDAY MORNING.
THE WESTERN COLORADO MOUNTAINS WILL BE SLOWER TO COOL OFF AS WE WAIT
FOR THE UPPER LEVEL LOW TO LIFT OUT ACROSS THE REGION. THIS HAPPENS
LATE TONIGHT...AND AS THE MID LEVEL FLOW BACKS AROUND TO A MORE
FAVORABLE WESTERLY COMPONENT...EXPECT TO SEE LOW END ADVISORY
SNOWFALL FOR THE NORTHERN AND CENTRAL MOUNTAINS...WITH BULK OF SNOW
FALLING ON WEDNESDAY. DUE TO CLOUD COVER AND INCREASED MOISTURE...
HIGH TEMPERATURES TODAY WILL BE RUNNING 5 TO 10 DEGREES COOLER...WITH
ANOTHER 5 TO 10 DEGREE DROP ON WEDNESDAY BEHIND A PACIFIC FRONT THAT
PUSHES THROUGH AS THE UPPER LEVEL LOW KICKS OUT. NO CHANGES TO THE
CURRENT HIGHLIGHTS.
.LONG TERM...THURSDAY THROUGH MONDAY...
MODELS WERE CONSISTENT IN SHOWING A SHORT WAVE RIDGE OVER THE REGION
EARLY THURSDAY. THE HIGH PRESSURE RIDGE GIVES WAY TO LIGHT SOUTHWEST
FLOW LATER IN THE DAY AS THE TROF OVER THE EASTERN PACIFIC DEEPENS.
NAM AND GFS WERE BOTH DRY DURING THIS PERIOD SO BACKED POPS DOWN TO
BELOW MENTION OF SHOWERS IN THE AFTERNOON.
FLOW INCREASES OVER THE REGION FRIDAY AS A COLD FRONT APPROACHES THE
NORTHWEST CORNER OF THE CWFA. HOWEVER...BOTH NAM AND GFS HELD FRONT
OFF FARTHER TO THE NORTHWEST THAN EARLIER RUNS AND AS A RESULT...
QPF FIELD WAS NORTHWEST OF THE CWFA BOUNDARY. SINCE LATEST ECMWF NOT
IN AS OF THIS WRITING...DID NOT REMOVE POPS ENTIRELY BUT DID BACK
THEM OFF A BIT. AHEAD OF THE FRONT...EXPECT BREEZY SOUTHWEST WINDS
...ESPECIALLY FOR THE NORTHERNMOST ZONES. THIS WILL HELP DRIVE
TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL.
MODELS LIFT CLOSED LOW OVER THE GREAT BASIN NORTHEAST ON SATURDAY
INTO EASTERN MONTANA BY MONDAY. MODELS ARE A BIT DIVERGENT WITH
TIMING AND TRACK OF THIS SYSTEM. BROAD TROUGH WILL DOMINATE WEATHER
WITH INSTABILITY AND WEAK FORCING KEPT A SLIGHT CHANCE MENTION EACH
DAY. BELOW NORMAL TEMPERATURES ARE EXPECTED ON SUNDAY AND MONDAY.
&&
.AVIATION...
ISOLATED SHOWERS OVER THE MOUNTAIN PEAKS WILL CAUSE LOCAL MVFR
CONDITIONS THIS MORNING. OTHERWISE...EXPECT VFR CONDITIONS.
CLOUDS WILL CONTINUE TO INCREASE THIS MORNING AND SHOWERS WILL
SLOWLY EXPAND IN COVERAGE FROM WEST TO EAST BY THIS AFTERNOON.
THIS WILL RESULT IN LOCAL MVFR CONDITIONS IN AND NEAR SHOWERS. EXPECT
MORE WIDESPREAD MVFR CONDITIONS AS CEILINGS CONTINUE TO LOWER
LATE THIS AFTERNOON AND OVERNIGHT.
&&
.FIRE WEATHER...
ISOLATED THUNDERSTORMS TODAY WILL GENERATE GUSTY WINDS AND LITTLE
RAINFALL INITIALLY...BUT WILL BECOME MORE EFFICIENT RAIN PRODUCERS
BY LATE THIS AFTERNOON. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
NEAR COLLAPSING SHOWERS AND THUNDERSTORMS.
STRONG WINDS ARE POSSIBLE THIS FRIDAY AND SATURDAY AHEAD OF
ANOTHER STORM MOVING INTO THE WEST. THE WIND COUPLED WITH ANTICIPATED
LOW AFTERNOON HUMIDITIES...MAY RESULT IN A EXTENDED PERIOD OF
CRITICAL FIRE WEATHER CONDITIONS FROM FRIDAY AFTERNOON THROUGH
SATURDAY. PERSISTENT GRADIENT WINDS COULD ALSO LIMIT RELATIVE
HUMIDITY RECOVERY ON MID AND UPPER SLOPES FRIDAY NIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
SHORT TERM.....JDC
LONG TERM......NL
AVIATION.......TGJT
FIRE WEATHER...JAD/JDC
Hazardous weather outlook, May 18, 4:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAY 18 2010
COZ001>014-017>023-UTZ022>025-027>029-191145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAY 18 2010
...WINTER WEATHER ADVISORIES ARE IN EFFECT THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON FOR PORTIONS OF WESTERN COLORADO AND NORTHEAST
UTAH...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER
EASTERN UTAH AND WESTERN COLORADO TODAY. THE SHOWERS WILL
INCREASE IN COVERAGE TONIGHT...WITH SNOW LEVELS DROPPING TO AROUND
8000 FEET BY EARLY WEDNESDAY MORNING. LOCALLY HEAVY SNOW WILL FALL
OVER THE MOUNTAINS OF NORTHEAST UTAH AND OVER THE NORTHERN AND
CENTRAL MOUNTAINS OF WESTERN COLORADO. PLEASE VISIT THE NATIONAL
WEATHER SERVICE GRAND JUNCTION WEBSITE AT WEATHER.GOV/GJT FOR
ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED RAIN AND SNOW SHOWERS ARE EXPECTED TO REDEVELOP EARLY
FRIDAY...CONTINUING PERIODICALLY THROUGH THE WEEKEND. THIS ACTIVITY
WILL MAINLY IMPACT THE HIGHER TERRAIN AND LOWER ELEVATIONS OF THE
NORTH.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT THOUGH WE ASK
SPOTTERS TO REPORT ANY SIGNIFICANT WEATHER OR RAIN AND SNOW
ACCUMULATIONS.
JDC/NL
Winter Weather, Elkhead and Park Mountains
- When
- May 18, 1:00 PM MST to May 21, 1:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall accumulations ranged from 5 to 12 inches with locally higher amounts of up to 15 inches reported at the Rabbit Ears SNOTEL site.
Winter Weather, Flattop Mountains
- When
- May 18, 1:00 PM MST to May 21, 1:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts across the area ranged from 5 to 9 inches.
Winter Weather, West Elk and Sawatch Mountains
- When
- May 18, 4:00 PM MST to May 19, 8:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts across the area ranged from 5 to 9 inches.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- May 18, 5:00 PM MST to May 21, 12:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations ranged from 3 to 9 inches above the 9,000 foot level. Wind gusts up to 45 mph produced some areas of blowing snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 18 to 19, 2010$127,000 · EF2 · 76 events
- Tornadoes and Flash Flooding in Wyoming, May 18, 2010$118,000 · EF2 · 30 events
- Wildfire in Michigan, May 18 to 26, 2010$950,000 · 2 events
- Flooding in Iowa, May 18 to 23, 2010$500,000 · 2 events
- Tornado and Flash Flood in Texas, May 18, 2010$65,000 · EF0 · 10 events
- Lightning Strike in Wyoming, May 18, 2010$42,000 · 1 event
- Flood and Hail in Kansas, May 18 to 19, 2010$9,000 · 2.75 in hail · 26 events
- Tornado and Hail in Colorado, May 18, 2010$10,000 · EF0 · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 18, 201056 kt wind · 6 events
- Drought in Wisconsin, May 18 to 31, 20105 events
- Tornado and Flash Flood in Nebraska, May 18, 2010$2,000 · EF0 · 5 events
- Hail and Damaging Winds in Louisiana, May 18 to 19, 2010$6,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232892, 232894, 232895, 232893.